MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC 1.4MM X 12.8MM FRTR,CRNP; MOTOR, DRILL, ELECTRIC - CUTTING BURR

DEPUY SYNTHES PRODUCTS LLC 1.4MM X 12.8MM FRTR,CRNP; MOTOR, DRILL, ELECTRIC - CUTTING BURR
Catalog Number P-CRN-G1
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lot number was unknown.Udi: (b)(4).Concomitant medical products: 4 cutter devices.Date of manufacture was unknown.As of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.If additional information should become available, a supplemental medwatch report will be sent accordingly.
 
Event or Problem Description
This is event 3 of 5 of the same event.It was reported that during a craniosynostosis surgical procedure, it was observed that five cutter devices snapped in half.According to the surgeon the cutter devices broke roughly fifteen minutes into use, without aggressively drilling.It was unknown if there were delays to the surgical procedure.There was patient involvement.There were no injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device lot number was reported as unknown in the initial medwatch report.The lot number has been updated to n033135248.Device manufacture date was reported as unknown in the initial medwatch report.The date has been updated to march 11, 2019.Udi: (b)(4).The actual device was returned for evaluation.Quality engineering evaluated the device and determined that the broken tip was confirmed.The external features of the returned cutter were visually inspected and it was observed that the tip of the cutter was broken.The cutter was examined and photographed using 28x magnification.Based on the photographs taken, the angle of the break indicated that there was excessive force applied or an improper sized cutter was being used.The root cause was due to excessive lateral or side to side force or improper sized cutter was being used.Therefore, the reported condition was confirmed.The assignable root cause was determined to be due to user error.A review of the device history record was performed and no non-conformances were detected related to the reported condition.If additional information should become available, a supplemental medwatch will be submitted accordingly.

Brand Name
1.4MM X 12.8MM FRTR,CRNP
Common Device Name
MOTOR, DRILL, ELECTRIC - CUTTING BURR
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
4500 riverside drive
palm beach gardens FL 33410
MDR Report Key8634733
Report Number1045834-2019-53625
Device Sequence Number1655128
Product Code HBC
UDI-Device Identifier00845384012634
UDI-Public845384012634
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K011444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberP-CRN-G1
Device Lot NumberN033135248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2019
Initial Date Received by Manufacturer 05/08/2019
Supplement Date Received by Manufacturer05/14/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date05/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1